Kansas, 2003

Winter Storm in Kansas, February 5 to 6, 2003

February 5 to 6, 2003 · NWS TOP · 11 events in 11 counties and zones

A winter storm produced general amounts of one to 3 inches of snow across east central Kansas. The largest amount reported was 4 inches between Admire and Eskridge.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A winter storm produced general amounts of one to 3 inches of snow across east central Kansas. The largest amount reported was 4 inches between Admire and Eskridge. Many vehicle accidents occurred, but no injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 5, 3:15 PM CST, 45 minutes earlier.

Area forecast discussion, Feb 5, 3:15 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KANSAS
315 PM CST WED FEB 5 2003

MAIN FORECAST CONCERN IS WITH SNOW FOR TONIGHT AND THURSDAY.

THERE ARE NOT A LOT OF DIFFERENCES IN THE MODELS TODAY. SHORTWAVE
ENERGY CURRENTLY MOVING ACROSS THE SW SHOULD SWING OUT INTO THE
PLAINS LATE TONIGHT AND THURSDAY BRINING PRECIP TO THE AREA.
MOISTURE IS THE LIMITING FACTOR WITH THIS SYSTEM AS VERY DRY AIR
ADVECTS FROM THE NORTH WITH THE WIND SHIFT. HAVE INCREASED POPS
BECAUSE MODELS ARE CONSISTENT WITH THEIR QPF...BUT STILL FEEL THAT
SNOW ACCUMULATIONS WILL BE HELD IN CHECK BY MOISTURE AVAILABILITY.
THINK THAT 1 TO 3 INCHES WILL BE POSSIBLE ALONG AND SOUTH OF
INTERSTATE 35 WITH UP TO AN INCH ALONG INTERSTATE 70...DROPPING OF
TO LITTLE OR NOTHING ALONG THE NEB STATE LINE. THE DRY AIR WILL
PREVENT MUCH OF ANY ACCUMULATIONS ALONG THE NEB STATE LINE. SO NOT
FEEL THAT EXPECTED ACCUMULATIONS WARRANT AN ADVISORY AT THIS TIME.

WITH THE INTRUSION OF THE ARCTIC AIR MASS, SNOW SHOULD BE ALL OVER
BY THURSDAY EVENING. STRONG CAA AND NORTH WINDS WILL PREVENT TEMPS
FROM RISING VERY MUCH DURING THE DAY THURSDAY. IN GENERAL WENT ABOUT
5 DEGREES ABOVE MIN TEMPS FOR HIGHS. HAVE LOWERED THURSDAY NIGHT MIN
TEMPS A COUPLE DEGREES IN THE EAST CENTRAL ZONES WITH THE
POSSIBILITY OF SNOW COVER...SINGLE DIGIT DEW POINTS AND PARTIAL
CLEARING OF SKIES.

FOR SATURDAY THROUGH WEDNESDAY...DID NOT CHANGE MUCH IN THE
FORECAST. THE MEDIUM RANGE MODELS ARE FAIRLY SIMILAR IN SHOWING THE
MEAN UPPER TROUGH OVER THE EASTERN HALF OF THE COUNTRY. ANOTHER
RIPPLE IN THE NORTHWEST FLOW IS PROGGED TO MOVE THROUGH SATURDAY
NIGHT. STILL LOOKS LIKE THERE IS LITTLE MOISTURE TO WORK WITH. MAIN
IMPACT LOOKS TO BE AN INCREASE IN CLOUDS. A GENERAL WARMING TREND
LOOKS GOOD FOR NEXT WEEK AS THE UPPER TROUGH SLOWLY SHIFTS EAST AND
THICKNESSES GRADUALLY INCREASE.

.TOP...NONE

WOLTERS
Hazardous weather outlook, Feb 5, 3:53 PM CST, 7 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
353 PM CST WED FEB 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PERIODS OF LIGHT SNOW WILL OCCUR THIS EVENING AND TONIGHT. SNOW
ACCUMULATIONS OF A HALF INCH OR LESS ARE EXPECTED FROM INTERSTATE 70
SOUTH TO THE OKLAHOMA BORDER BY THURSDAY MORNING. THE SNOW WILL
BEGIN TO INCREASE TOWARD SUNRISE THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STORM SYSTEM AND STRONG COLD FRONT WILL COMBINE TO BRING
ACCUMULATING SNOWS TO THE AREA ON THURSDAY. SNOW ACCUMULATIONS WILL
RANGE FROM JUST A TRACE ALONG THE NEBRASKA BORDER...UP TO AN INCH
ALONG INTERSTATE 70...AND 1 TO 3 INCHES ALONG AND SOUTH OF
INTERSTATE 35. NORTH WINDS OF 15 TO 20 MPH WILL CAUSE SOME BLOWING
AND DRIFTING OF THE SNOW AND WIND CHILLS IN THE SINGLE DIGITS AND
TEENS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

53

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Dickinson

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
NEWSPAPER
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Winter Storm, Douglas

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Douglas forecast zone
Reported by
NEWSPAPER
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Storm, Geary

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Geary forecast zone
Reported by
NEWSPAPER
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Lyon forecast zone
Reported by
NEWSPAPER
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Storm, Morris

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Morris forecast zone
Reported by
NEWSPAPER
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Winter Storm, Osage

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Osage forecast zone
Reported by
NEWSPAPER
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Winter Storm, Ottawa

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Ottawa forecast zone
Reported by
NEWSPAPER
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Winter Storm, Shawnee

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Shawnee forecast zone
Reported by
NEWSPAPER
Coordinates
39.042, -95.756 (the zone’s center; the record gives no point)

Winter Storm, Wabaunsee

When
February 5, 4:00 PM CST to February 6, 6:00 AM CST
Where
Wabaunsee forecast zone
Reported by
NEWSPAPER
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341128, 5341129, 5341130, 5341131, 5341132, 5341133, 5341134, 5341135, 5341136, 5341137, 5341138.